Skip to main content

Planar Kirchhoff equations with critical exponential growth and trapping potential

Abstract

We are concerned with the following Kirchhoff equation:

$$\begin{aligned} {\left\{ \begin{array}{ll} -\left( a+ b\int _{\mathbb {R}^2}|\nabla u|^2\mathrm {d}x\right) \Delta u+V(x)u=f(u), \;\;&{} \text{ in } \ \ \mathbb {R}^2,\\ u\in H^1(\mathbb {R}^2), \end{array}\right. } \end{aligned}$$

where \(a,\, b\) are positive constants, \(V\in \mathcal {C}(\mathbb {R}^2, (0,\infty ))\) is a trapping potential, and f has critical exponential growth of Trudinger–Moser type. By developing some new analytical approaches and techniques, we prove the existence of nontrivial solutions and least energy solutions. Without any monotonicity conditions on f, we also give the mountain pass characterization of the least energy solution by constructing a fine path. In particular, we remove the common restriction on \(\liminf _{t\rightarrow +\infty }\frac{tf(t)}{e^{\alpha _0 t^2}}\), which is crucial in the literature to overcome the loss of the compactness caused by the critical exponential nonlinearity. Our approach could be extended to other classes of critical exponential growth problems with trapping potentials.

This is a preview of subscription content, access via your institution.

References

  1. Alves, C.O., Cassani, D., Tarsi, C., Yang, M.B.: Existence and concentration of ground state solutions for a critical nonlocal Schrödinger equation in \(\mathbb{R} ^2\). J. Differential Equations 261, 1933–1972 (2016)

    MathSciNet  Article  Google Scholar 

  2. Adachi, S., Tanaka, K.: Trudinger type inequalities in \(\mathbf{R}^N\) and their best exponents. Proc. Amer. Math. Soc. 128, 2051–2057 (2000)

    MathSciNet  Article  Google Scholar 

  3. Adimurthi, S.L. Yadava.: Multiplicity results for semilinear elliptic equations in a bounded domain of \(\mathbf{R}^2\) involving critical exponents. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 17, 481–504 (1990)

    MathSciNet  MATH  Google Scholar 

  4. Cao, D.M.: Nontrivial solution of semilinear elliptic equation with critical exponent in \(\mathbf{R}^2\). Comm. Partial Differential Equations 17, 407–435 (1992)

    MathSciNet  Article  Google Scholar 

  5. Cassani, D., Sani, F., Tarsi, C.: Equivalent Moser type inequalities in \(\mathbb{R} ^2\) and the zero mass case. J. Funct. Anal. 267, 4236–4263 (2014)

    MathSciNet  Article  Google Scholar 

  6. Chen, S.T., Tang, X.H.: On the planar Schrödinger equation with indefinite linear part and critical growth nonlinearity. Calc. Var. Partial Differential Equations 60(3), Paper No. 95, 27 (2021)

  7. Chen, S.T., Tang, X.H., Wei, J.: Improved results on planar Kirchhoff-type elliptic problems with critical exponential growth. Z. Angew. Math. Phys. 72, Paper No. 38, 18 (2021)

  8. Chen, S.T., Tang, X.H.: Axially symmetric solutions for the planar Schrödinger-Poisson system with critical exponential growth. J. Differential Equations 269, 9144–9174 (2020)

    MathSciNet  Article  Google Scholar 

  9. Chen, W., Yu, F.: On a nonhomogeneous Kirchhoff-type elliptic problem with critical exponential in dimension two. Appl. Anal. https://doi.org/10.1080/00036811.2020, 1745778

  10. de Figueiredo, D.G., Miyagaki, O.H., Ruf, B.: Elliptic equations in \( {R}^2\) with nonlinearities in the critical growth range. Calc. Var. Partial Differential Equations 3, 139–153 (1995)

    MathSciNet  Article  Google Scholar 

  11. de Figueiredo, D.G., do Ó, J.M., Ruf, B.: On an inequality by N. Trudinger and J. Moser and related elliptic equations. Comm. Pure Appl. Math. 55, 135–152 (2002)

    MathSciNet  Article  Google Scholar 

  12. do Ó, J.M., Mishra, P.K., Zhang, J.: Solutions concentrating around the saddle points of the potential for two-dimensional Schrödinger equations. Z. Angew. Math. Phys. 70, Paper No. 64, 26 (2019)

  13. Figueiredo, G.M., Severo, U.B.: Ground state solution for a Kirchhoff problem with exponential critical growth. Milan J. Math. 84, 23–39 (2016)

    MathSciNet  Article  Google Scholar 

  14. Fiscella, A., Pucci, P.: \((p,N)\) equations with critical exponential nonlinearities in \({\mathbb{R}}^N\). J. Math. Anal. Appl. 501(1), Paper No. 123379, 25 pp (2021)

  15. Ibrahim, S., Masmoudi, N., Nakanishi, K.: Trudinger-Moser inequality on the whole plane with the exact growth condition. J. Eur. Math. Soc. (JEMS) 17, 819–835 (2015)

    MathSciNet  Article  Google Scholar 

  16. Jeanjean, L., Tanaka, K.: A remark on least energy solutions in in \(\mathbb{R} ^N\). Proc. Amer. Math. Soc. 131, 2399–2408 (2003)

    MathSciNet  Article  Google Scholar 

  17. Lions, J.L.: On some questions in boundary value problems of mathematical physics. North-Holland Math. Stud. 30, 284–346 (1978)

    MathSciNet  Article  Google Scholar 

  18. Kirchhoff, G.: Mechanik. Teubner, Leipzig (1883)

    MATH  Google Scholar 

  19. Masmoudi, N., Sani, F.: Trudinger-Moser inequalities with the exact growth condition in \(\mathbb{R} ^N\) and applications. Comm. Partial Differential Equations 40, 1408–1440 (2015)

    MathSciNet  Article  Google Scholar 

  20. Miyagaki, O.H., Pucci, P.: Nonlocal Kirchhoff problems with Trudinger-Moser critical nonlinearities. NoDEA Nonlinear Differential Equations Appl. 26, 27, 26 pp (2019)

    MathSciNet  Article  Google Scholar 

  21. Mingqi, X., Rădulescu, V.D., Zhang, B.L.: Fractional Kirchhoff problems with critical Trudinger-Moser nonlinearity. Calc. Var. Partial Differential Equations 58, 57, 27 pp (2019)

    MathSciNet  MATH  Google Scholar 

  22. Moser, J.: A sharp form of an inequality by N. Trudinger. Indiana Univ. Math. J. 20 (1970/71), 1077–1092

  23. Naimen, D., Tarsi, C.: Multiple solutions of a Kirchhoff type elliptic problem with the Trudinger-Moser growth. Adv. Differential Equations 22, 983–1012 (2017)

    MathSciNet  MATH  Google Scholar 

  24. Qin, D.D., Tang, X.H.: On the planar Choquard equation with indefinite potential and critical exponential growth. J. Differential Equations 285, 40–98 (2021)

    MathSciNet  Article  Google Scholar 

  25. Pohozaev, S.I.: A certain class of quasilinear hyperbolic equations. Mat. Sb. (N.S.) 96, 152–168 (1975)

    MathSciNet  Google Scholar 

  26. Rabinowitz, P.H.: On a class of nonlinear Schrödinger equations. Z. Angew. Math. Phys. 43, 270–291 (1992)

    MathSciNet  Article  Google Scholar 

  27. Tang, X.H., Chen, S.T.: Singularly perturbed Choquard equations with nonlinearity satisfying Berestycki-Lions assumptions. Adv. Nonlinear Anal. 9, 413–437 (2020)

    MathSciNet  Article  Google Scholar 

  28. Trudinger, N.S.: On imbeddings into Orlicz spaces and some applications. J. Math. Mech. 17, 473–483 (1967)

    MathSciNet  MATH  Google Scholar 

  29. Willem, M.: Minimax Theorems, Progress in Nonlinear Differential Equations and their Applications, 24. Birkhäuser Boston Inc., Boston, MA (1996)

    Google Scholar 

  30. Zhang, J., do Ó, J.M.: Standing waves for nonlinear Schrödinger equations involving critical growth of Trudinger-Moser type. Z. Angew. Math. Phys. 66, 3049–3060 (2015)

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgements

This work is partially supported by the National Natural Science Foundation of China (No. 11971485, No. 12001542), Hunan Provincial Natural Science Foundation (No. 2021JJ40703) and Innovation Project of Graduate Students of Central South University (No.1053320213251). The author Lixi Wen acknowledges the financial support of the China Scholarship Council (No. 202006370225) and would like to thank also the Embassy of the People’s Republic of China in Romania. The research of Vicenţiu D. Rădulescu was supported by a grant of the Romanian Ministry of Research, Innovation and Digitization, CNCS/CCCDI–UEFISCDI, project number PCE 137/2021, within PNCDI III.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Lixi Wen.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Springer Nature or its licensor holds exclusive rights to this article under a publishing agreement with the author(s) or other rightsholder(s); author self-archiving of the accepted manuscript version of this article is solely governed by the terms of such publishing agreement and applicable law.

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Chen, S., Rădulescu, V.D., Tang, X. et al. Planar Kirchhoff equations with critical exponential growth and trapping potential. Math. Z. 302, 1061–1089 (2022). https://doi.org/10.1007/s00209-022-03102-8

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00209-022-03102-8

Keywords

  • Kirchhoff equation
  • Critical exponential growth
  • Trudinger–Moser inequality
  • Trapping potential

Mathematics Subject Classification

  • 35J20
  • 35J62
  • 35Q55